Tuesday, April 7, 2009

Does "the Pill" Increase Asthma Risk- a New Study Says Yes!

Further evidence that hormonal influences really do affect allergic disease...

A European study published in the Journal of Allergy & Clinical Immunology has shown an increased risk of asthma in normal weight (odds ratio 1.45) and overweight (odds ratio 1.91)women using oral contraceptives.

Lean women (with a body mass index of >20 kg/m2) taking OCPs, however, were less likely than their non-OCP-taking counterparts to have asthma.

These findings support the theory that metabolic status may influence how susceptible a woman is to the effect of sex hormones on the airways.

However, the study authors take care to note that women should not abruptly discontinue OCPs without first discussing their concerns with their physician, as the health risk of an unexpected pregnancy may be greater than the small increase in asthma risk associated with oral contraceptives.

I agree. But although I won't be recommending blanket discontinuation of OCPs, I'll definitely consider that possibility that hormonal supplementation might be contributing to asthma, or exacerbations thereof, especially in those patients interested in losing a few pounds!

No comments:

Post a Comment

Thanks for taking the time to comment on this blog's posts! Let's keep the discussion engaging and free of frivolous advertising or vulgarity. It's a family show, folks!